Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 80, NWS State College, PA

August 8, 2018Adams County, Franklin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 8, 2018, 8:01 PM EDT for Adams County, Franklin County, Pennsylvania. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2018, 8:01 PM EDT (00:01 UTC)
Expired
Aug 8, 2018, 8:37 PM EDT
In force
36 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, PA, Franklin County, PA

The radar

The Sterling radar (KLWX), 92 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 8:02 PM EDTTSTM WND DMG2 E Tomstown, PAMULTIPLE TREES DOWN IN QUINCY TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1465 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

674 
WUUS51 KCTP 090001
SVRCTP
PAC001-055-090100-
/O.NEW.KCTP.SV.W.0080.180809T0001Z-180809T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
801 PM EDT WED AUG 8 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Southwestern Adams County in south central Pennsylvania...
  Southeastern Franklin County in south central Pennsylvania...

* Until 900 PM EDT.

* At 801 PM EDT, a severe thunderstorm was located near Carroll
  Valley, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Waynesboro, Littlestown, Carroll Valley, Wayne Heights,
  Rouzerville, Orrtanna, Fairfield, Two Taverns and Liberty Mountain
  Resort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3989 7751 3973 7700 3972 7703 3972 7758
TIME...MOT...LOC 0001Z 287DEG 21KT 3978 7744 

HAIL...1.00IN
WIND...60MPH
 
$$

La Corte
2 follow-up statements
413 
WWUS51 KCTP 090025
SVSCTP

Severe Weather Statement
National Weather Service State College PA
825 PM EDT WED AUG 8 2018

PAC001-055-090100-
/O.CON.KCTP.SV.W.0080.000000T0000Z-180809T0100Z/
Adams PA-Franklin PA-
825 PM EDT WED AUG 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SOUTHWESTERN ADAMS AND SOUTHEASTERN FRANKLIN COUNTIES...

At 823 PM EDT, a severe thunderstorm was located near Emmitsburg,
moving east at 25 mph.

HAZARD...60 mph wind gusts and localized flooding.

SOURCE...Radar indicated.

IMPACT...Flooding of small streams and low spots. 

Locations impacted include...
Waynesboro, Littlestown, Carroll Valley, Wayne Heights, Rouzerville,
Orrtanna, Fairfield, Two Taverns and Liberty Mountain Resort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3989 7751 3973 7700 3972 7703 3972 7758
TIME...MOT...LOC 0023Z 287DEG 21KT 3975 7731 

HAIL...<.75IN
WIND...60MPH
 
$$

KF
398 
WWUS51 KCTP 090037
SVSCTP

Severe Weather Statement
National Weather Service State College PA
837 PM EDT WED AUG 8 2018

PAC001-055-090047-
/O.CAN.KCTP.SV.W.0080.000000T0000Z-180809T0100Z/
Adams PA-Franklin PA-
837 PM EDT WED AUG 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ADAMS AND
SOUTHEASTERN FRANKLIN COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 3989 7751 3973 7700 3972 7703 3972 7758
TIME...MOT...LOC 0032Z 287DEG 21KT 3973 7721 

$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 7:19 PM EDT, 42 minutes earlier.

Area forecast discussion, Aug 8, 7:19 PM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service State College PA
719 PM EDT Wed Aug 8 2018

.SYNOPSIS...

A weak cold front will move east of the region later tonight and
early tomorrow. Thursday looks like a drier day before
unsettled conditions return for the weekend into early next
week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...

The most organized convection is over my SWRN zones in a region
of weak moisture convergence on the edge of a plume of high
CAPEs poking into the area from the OH Valley. The HRRR has been
quite inconsistent each hour painting a different scenario for
the convection marching across into the evening hours.

The airmass is still very humid and some of the storms are
dropping a quick 1-2 inches of rain. In areas where streams and
creeks remain high, flooding will remain a concern.

We do expect to see a gradual weakening trend as we move into
the evening and lose the heat of the afternoon.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...

Still can't rule out an passing shower or brief thunderstorm on
Thursday, but overall expect a mainly rain-free 24-hr period in
most areas. A secondary cold front will provide a better
focus/trigger for scattered T-storms on Friday. This front is
forecast to become quasi-stationary near the Mason-Dixon line
Friday night into Saturday as the upper level pattern begins to
amplify.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Models and ensembles remain in very good agreement in closing
off an upper low over the OH Valley by Sunday. This system will
slowly unwind and drift into the Northeast through midweek.

As the upper trough/closed low digs and sharpens over the east-
central U.S., expect an unsettled and wet pattern to unfold
across much of central PA through early next week. This pattern
could develop into a heavy rainfall threat considering slow
system movement, very wet antecedent conditions and prolonged
southerly fetch of deep moisture over several days. h/t WPC:
Closed lows in the summer can be underestimated in the medium
range in terms of precipitation intensity/amounts and longevity.

If this event verifies, it will likely move several long-term
climate sites up the rankings to the wettest summer (JJA) on
record.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
Scattered showers and thunderstorms associated with a passing
cold front could produce a brief visibility reduction in spots
this evening. Residual low level moisture ascending the Appalachians
behind the front will likely produce IFR cigs late tonight from
KBFD south through KJST, as the model soundings and SREF
probability charts suggest. Just downwind (east) of the highest
terrain, MVFR cigs appear possible at KUNV and KAOO late tonight.
Across the Susquehanna Valley, clearing skies are expected late
tonight behind the front and a northwest breeze is likely to
preclude significant fog formation.

Low clouds banked against the spine of the Appalachians from KBFD
to KJST should mix out by midday, with a near certainty of
widespread VFR conditions across all of central Pa by afternoon.

.Outlook...

Fri...AM valley fog possible western Pa. Isold PM tsra impacts
possible.

Sat...Scattered PM tsra impacts possible, mainly southern Pa.

Sun...AM low cigs possible central mountains. Scattered PM tsra
impacts possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte/Steinbugl
NEAR TERM...Ross/La Corte
SHORT TERM...Steinbugl
LONG TERM...Steinbugl
AVIATION...Ross/Fitzgerald
Hazardous weather outlook, Aug 8, 2:45 PM EDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
245 PM EDT Wed Aug 8 2018

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-091845-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
245 PM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms this afternoon and evening will pose an
isolated risk of wind damage and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 8, 3:55 PM EDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service State College PA
355 PM EDT WED AUG 8 2018

PAZ057-082045-
Dauphin PA-
355 PM EDT WED AUG 8 2018

...SPECIAL WEATHER STATEMENT...

At 354 PM EDT, Doppler radar indicated a strong thunderstorm near
Millersburg, moving east at 20 mph.

Winds in excess of 30 mph are possible.

This strong thunderstorm will be near...
  Elizabethville around 405 PM EDT.
  Dehart Dam around 415 PM EDT.
  Lykens around 420 PM EDT.
  Williamstown around 435 PM EDT.

Other locations impacted by this storm include Enders, Gratz,
Wiconisco, Berrysburg and Halifax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4049 7666 4048 7668 4045 7667 4045 7697
      4048 7695 4052 7698 4057 7698 4061 7691
      4061 7689 4063 7686 4062 7684 4064 7681
      4062 7664 4060 7662
TIME...MOT...LOC 1954Z 274DEG 18KT 4050 7688

MC/JL
Special weather statement, Aug 8, 5:53 PM EDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service State College PA
553 PM EDT WED AUG 8 2018

PAZ042-082230-
Sullivan PA-
553 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SULLIVAN COUNTY UNTIL
630 PM EDT...

At 552 PM EDT, Doppler radar indicated a strong thunderstorm near
Muncy Valley, moving east at 15 mph.

Very heavy rain and winds in excess of 40 mph are possible.

Locations impacted include...
Ricketts Glen State Park, Muncy Valley, Laporte and Eagles Mere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4131 7631 4131 7641 4128 7644 4128 7651
      4130 7659 4132 7662 4146 7666 4149 7624
      4148 7624
TIME...MOT...LOC 2152Z 259DEG 15KT 4139 7654

La Corte
Special weather statement, Aug 8, 6:01 PM EDT, 2 hours before
Special Weather Statement
National Weather Service State College PA
601 PM EDT WED AUG 8 2018

PAZ033-082230-
Somerset PA-
601 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET COUNTY UNTIL
630 PM EDT...

At 600 PM EDT, Doppler radar indicated a strong thunderstorm near
South Connellsville, moving east at 30 mph.

Wind gusts up to 50 mph are possible.

This strong thunderstorm will be near...
  Ursina around 620 PM EDT.
  New Centerville and Mount Davis around 630 PM EDT.

Other locations impacted by this storm include Casselman, Rockwood,
Confluence and Seven Springs.

LAT...LON 3978 7938 3979 7938 3978 7936 3980 7937
      3982 7937 3985 7942 3986 7942 3990 7940
      4001 7932 3997 7905 3972 7915 3972 7918
TIME...MOT...LOC 2200Z 286DEG 27KT 3994 7949

KF
Special weather statement, Aug 8, 6:31 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service State College PA
631 PM EDT WED AUG 8 2018

PAZ033-082300-
Somerset PA-
631 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET COUNTY UNTIL
700 PM EDT...

At 631 PM EDT, Doppler radar indicated a strong thunderstorm near
Mount Davis, moving southeast at 30 mph.

Wind gusts up to 50 mph are possible.

This strong thunderstorm will be near...
  Mount Davis around 640 PM EDT.
  Meyersdale around 650 PM EDT.

Other locations impacted by this storm include Wellersburg,
Salisbury, Callimont, Casselman and Garrett.

LAT...LON 3972 7926 3977 7936 3993 7926 3979 7877
      3972 7881
TIME...MOT...LOC 2231Z 296DEG 28KT 3982 7923

KF
Special weather statement, Aug 8, 7:08 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service State College PA
708 PM EDT WED AUG 8 2018

PAZ034-082345-
Bedford PA-
708 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD COUNTY UNTIL
745 PM EDT...

At 708 PM EDT, Doppler radar indicated a strong thunderstorm near
Clearville, moving east at 25 mph.

Pea size hail and wind gusts up to 50 mph are possible.

This strong thunderstorm will be near...
  Clearville around 720 PM EDT.
  Everett around 725 PM EDT.
  Breezewood around 735 PM EDT.

Other locations impacted by this storm include Rainsburg.

LAT...LON 3984 7859 4002 7856 4001 7820 3999 7823
      3995 7824 3990 7827 3983 7829 3978 7833
TIME...MOT...LOC 2308Z 278DEG 22KT 3992 7848

KF
Special weather statement, Aug 8, 7:51 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service State College PA
751 PM EDT WED AUG 8 2018

PAZ036-064-090030-
Adams PA-Franklin PA-
751 PM EDT WED AUG 8 2018

...SPECIAL WEATHER STATEMENT...

At 749 PM EDT, Doppler radar indicated a strong thunderstorm near
Mont Alto, moving east at 20 mph.

Very heavy rain, winds in excess of 30 mph, and pea sized hail are
possible.

This strong thunderstorm will be near...
  Carroll Valley around 805 PM EDT.
  Orrtanna and Cashtown around 810 PM EDT.

Other locations impacted by this storm include McKnightstown,
Fairfield, Quincy, Penn State Mont Alto and Liberty Mountain Resort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Additional heavy downpours are possible following this
storm.

&&

LAT...LON 3974 7763 3987 7760 3991 7751 3989 7725
      3972 7731 3972 7755
TIME...MOT...LOC 2349Z 283DEG 18KT 3981 7751

MC/KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:39 PM EDTAreal Flood AdvisoryCTPAdams, Franklin2 hr
Aug 8, 9:27 PM EDTSpecial Weather StatementCTPAdams33 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.